- Mental Health
Staying Fit When You're on Psychiatric Medication That Causes Weight Gain
Prepare In Advance, Before taking a medication
Hello everyone out there, who may or may not be on psychiatric medications. You may be reading this for yourself or a friend, either way- Hi!
So, unfortunately there are side effects with the current psychiatric medications on the market. I can only speak from experience in what helped me.
I will tell you about my strategy in this article of what you should be aware of to stay in better shape, because doctors should but never do tell you this, at least they never told or tell me. I would rather you have the information ahead of time, before you start a medication or drug, than after and be stuck trying to lose 50 or 100 pounds, which is what happened to me, unfortunately!
Fluctuations In Weight With Medication Changes
Originally I was put on lithium which made me go from a size 5 to size 22 very quickly. Then I got to the gym and got to a size 8. Then they added another weight gainer on top of what I was on, which took me to a size 14 or 16 over time. This medication was seroquel. Just to let you know, out of all the mood stabilizers for bipolar: lithium, depakote, tegretol, lamictal, and latuda (new one), the only ones that don't cause weight are tegretol, lamicatal, and latuda--but they don't work for everyone.
After I was a size 16, I went up more. Then I lost weight. Then I was at a really unreasonable weight, so I arranged with my doctor to change my mood stabilizer which went on for about a year. I lost 30 pounds. With hard work. Now I'm back on depakote and feeling well.
Secrets Not Everyone Knows!
When I was put on depakote, my weight was the worst, although it worked best for my mood condition.
My doctor originally tried me on a psychiatric medication (I forget the name) briefly that supposedly curbed appetite, (depakote made me 3 times a hungry as normal) but that medication gave me symptoms that were very undesirable. The symptoms were of depression I think. So, I knew that it was not helpful and got off it as quickly as possible.
My doctor's next idea was to try me on Metformin. This is a medication for diabetes. I don't have diabetes but it helps with the appetite problem. And it worked. My weight stopped increasing. It stayed the same.
So, now that I lost 30 pounds on tegretol, and I'm back on depakote, I have at my disposal the Metformin to keep my weight from increasing.
Of course, exercise and healthy eating in smaller portions is important as well.
Have you gained weight on psychiatric medications?
It's not easy, but you can get yourself into the mood for exercising, and it will help your mood also. I like walking. And the more I do it, the more I want to, or at least you can start a little, and if you keep doing it, you begin a new habit. (Just like breaking a habit.)
Parking far from a store and walking is great. Taking the stairs instead of elevators is cool! But also, we must have a good diet/way of eating.
Healthy eating is key. I hate counting calories but it can be very helpful. The safest way to lose weight is slowly. And be proud of yourself. No one should be perfect anyways. The actors/actresses or models we see on magazines have Photoshop done in most cases! Plus they have personal chefs/trainors. We need to realize as a country, that real people don't look perfect. We need to accept ourselves and love ourselves. Also the more well you feel as a person, that confidence makes you sexy, regardless of whether you are 10 pounds over weight or whatever.
Just, keep yourself from gaining weight. Especially if you've lost a bunch of weight, just keeping it off is good. Don't pressure yourself too much. Find ways to have FUN while being active! That's the most sure way to lose. Such as:
I'm sure you can think of more ways! Why not post below in the comments and tell me, because I'm always looking for new ways!
Thanks for reading, and Happy Health to you!